Alert archive / Minnesota / River Flood Warnings in 2022

River Flood Warning 73, NWS Grand Forks, ND

April 29, 2022Roseau County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Apr 29, 2022, 8:27 PM CDT for Roseau County, Minnesota. It took effect at May 1, 2022, 8:30 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 29, 2022, 8:27 PM CDT (01:27 UTC)
In effect from
May 1, 2022, 8:30 AM CDT
Expired
Apr 30, 2022, 8:25 PM CDT
In force
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roseau River at Roseau (ROSM5).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05105000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 29, 7:13 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 29, 7:13 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
713 PM CDT Fri Apr 29 2022

.UPDATE...
Issued at 707 PM CDT Fri Apr 29 2022

Area of rain moving north through the area early this evening.
Overall trends are for northeastern SD into southeastern ND to see
a diminishing trend as streadiest rains are from Bismarck area
into NE ND with another area lifting north from Ada to Thief River
Falls. Rainfall the past 12 hours has been highest in the James
Rive valley, mostly from earlier today with convection, but a
widespread 0.50 to 1 inch in the mid RRV to Devils Lake basin to
Valley City. Will see continued rain overnight, but will see if
drier area in NE SD advances more north or stays in that area.
Also will see how new convection thru the night in Nebraska
affects moisture feed into our region.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 329 PM CDT Fri Apr 29 2022

Main concern through Saturday night will be the threat for
overland and exacerbated riverine flooding from an expected long
duration moderate rainfall event. Impacts expected from overland
and riverine flooding mainly are tied to additional road closures,
flooding of unprotected low lying structures, and some impacts to area
reservoirs.

Widespread rainfall is a result of a slow moving upper trough and
assoc sfc low will move through the Central Plains into mid-
Mississippi Valley through the weekend. Widespread rainfall is
already revealing itself with an inverted trof setting itself up
within the eastern Dakotas. This feature is expected to focus
steadiest rainfall, with still some uncertainty of where it will
reside the longest. Morning hi-res guidance indicates a high
likelihood (90%) of at least 1 inch amounts through Sunday.
Incorporating the latest CAMS, the NBM has shown this increase in
forecast amounts, now revealing around 50% chance of seeing 2-3
inches within all of eastern North Dakota into the Minnesota Red
River Valley. Again the higher amounts will be dependent on the
inverted trof's placement, but it looks like this feature will
reside within the CWA for an extended period of time.

Rainfall rates are generally expected to remain in the 0.2 - 0.4
inch per hour, which decreases the potential to see sudden onset
of flash flooding. However these rates over a 12 hour period over
any one location brings the potential to see overland flooding
redevelop across the region, especially with saturated soils
already in place. It is worth noting that efficient rainfall
processes are expected through higher freezing levels, weak
instability, and continued forcing for ascent.

Rainfall will begin to diminish in coverage and intensity on
Sunday.

This will also impact currently high river water levels. More
details on riverine and overland flooding details are within the
Hydro section of this AFD.

.LONG TERM...(Sunday through Friday)
Issued at 329 PM CDT Fri Apr 29 2022

Below average temps persist during most of the extended period,
with scant chances for any rainfall that might be deemed
impactful.

High pressure will move in Sun night into Mon in the wake of the
weekend rain maker. Below average temps will still be the rule for
Mon and Tue, but it will be dry. Beyond then, another event is
possible during the middle of next week. Latest guidance indicates a
more likely southern track for this midweek system. There are very
low probs for even up to 0.25 inch QPF over our extreme south. Upper
high building over northern plains should have a lot to do with
suppressing upper low as it ejects from Central Rockies and takes
the more southern route.

For temps, still well below normal until the very end of the end of
the extended forecast period. 850 mb temps in the near 0C area will
gradually improve with time. The good news is that ECMWF and GEFS
ensemble probs indicate a sure bet of greater than 50 degree
max temps from Wed and beyond.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 707 PM CDT Fri Apr 29 2022

For most of the region IFR conditions expected either in ceilings
or visibilities through the pd. There will be times of MVFR
cigs/vsbys more so SE ND into MN.

&&

.HYDROLOGY...
Issued at 329 PM CDT Fri Apr 29 2022

River and overland flooding continues across much of the
basin due to recent snowmelt and heavy rainfall. River forecasts
incorporate forecast precipitation through 7 AM Saturday. This
weekend's rainfall will cause prolonged high water levels,
with potentially additional rises in water levels. River forecasts
will continue to vary as more forecast and observed precipitation
is incorporated into the river forecast.

Red River mainstem...

Moderate to major flooding is ongoing or anticipated at Grand Forks
and areas downstream. East Grand Forks has crested, and Oslo is
cresting within major flood stage. Downstream at Drayton and
Pembina, major flooding is still forecast starting early next week,
with Pembina's crest still beyond the seven day forecast window.
Precipitation over this weekend and potentially next week
continues to lower confidence in crest timing and values at
Drayton and Pembina, with crests potentially becoming higher and
later than currently forecast.

Little to minor river flooding is currently ongoing at Fargo and
points upstream. Future precipitation will prolong high water levels
and potentially cause additional rises in water levels.

Minnesota tributaries...

Most tributaries farther away from the mainstem Red River within
northwest Minnesota have already crested, but remain high in water
levels as the flood wave exits towards Red River. Points closer to
the Red River are seeing crests or prolonged high water as local
basin flood waves move through and/or backwater from the mainstem
Red River prolongs high water. Minnesota tributaries within the
southern Valley are seeing little to minor flooding, with the more
significant flooding staying within the central and northern
Valley.

Future precipitation will prolong high water levels and
potentially cause additional rises in water levels.

North Dakota tributaries...

Similar to Minnesota tributaries, many tributaries farther away from
the mainstem Red River within eastern North Dakota have already
crested, but remain high in water levels as the flood wave exits
towards the Red River. Points closer to the Red River are seeing
crests or prolonged high water as local basin flood waves move
through and/or backwater from the mainstem Red River prolongs high
water. Notable tributaries that are seeing prolonged moderate to
major flooding include the Pembina and Sheyenne rivers.

The Sheyenne River will see slow rises into next week as water
release operations continue at Baldhill Dam upstream of Valley City.
All forecast points along the Sheyenne are expected to reach into at
least moderate flood stage. Currently, points at Valley City and
West Fargo are forecast to reach major flooding next week. Crests
are expected to occur beyond the current seven day river forecast
window downstream of Valley City.

Future precipitation will prolong high water levels and potentially
cause additional rises in water levels.

Overland flooding...

Widespread overland flooding as a result of last week's rainfall has
begun to diminish as water moves into nearby tributaries/rivers
as well as infiltrate into the ground. However, overland flooding
still remains impactful mainly within the northern half of the
Valley from around Grand Forks County to the international border.

Future precipitation reintroduces the chance for additional
overland flooding, especially within eastern ND and within the
RRV.

Upcoming weather and impact to river levels...

Between Friday and Sunday, confidence is high that the majority of
the area will see at least 1 inch of widespread rainfall. Chances
for 2-3 inches have increased to 50% for eastern North Dakota and
the Red River Valley. The additional rainfall will prolong
flooding or delay crests, as well as reintroduce risk for overland
flooding. Expect adjustments to river forecasts as forecasted and
observed precipitation is incorporated into the models.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through Sunday morning for NDZ006>008-014>016-024-
     026>030-038-039-054.

MN...Flood Watch through Sunday morning for MNZ001>009-013>017-
     022>024-027-028.

UPDATE...Riddle
SHORT TERM...CJ
LONG TERM...WJB
AVIATION...Riddle
HYDROLOGY...WJB/CJ/JR
Hazardous weather outlook, Apr 29, 4:28 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
428 AM CDT Fri Apr 29 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-300930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
428 AM CDT Fri Apr 29 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

River and overland flooding continue over portions of the area.
Additional rainfall will begin to move into southeastern North
Dakota this morning and spread northeastward through today and
tonight. A flood watch is in effect for portions of the forecast
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain and flood watch continue into Saturday before the
precipitation starts to diminish on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:36 PM CDTRiver Flood WarningFGFRichland5 days
Apr 29, 9:37 PM CDTRiver Flood WarningFGFRichland8 days
Apr 30, 1:59 PM CDTAreal Flood WarningFGFBenson, Cavalier, Nelson, Ramsey, Towner, Walsh18 days
Apr 30, 2:34 PM CDTAreal Flood WarningFGFBarnes, Cass, Grand Forks, Griggs, Nelson, Ramsey and 2 more6 days
Apr 29, 8:13 PM CDTRiver Flood WarningFGFClay5 days
Apr 29, 8:15 PM CDTRiver Flood WarningFGFClay5 days
Apr 29, 9:50 PM CDTRiver Flood WarningFGFNorman4 days
Apr 30, 5:14 AM CDTRiver Flood WarningFGFPennington25 hr
Apr 30, 12:41 PM CDTAreal Flood WarningFGFClearwater, Mahnomen, Norman, Pennington, Polk, Red Lake6 days

Nearby

River Flood Warnings in Minnesota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.